Tips From the Pet Poison HELPLINE -- Pseudoephedrine and Phenylephrine

 |  Jun 27th 2007  |   3 Contributions


Pet Poison Helpline logo.jpg

We all want to keep our furbabies safe and healthy. Dogster Kristy Sweetland, furmom to Seva and Finlay, will be providing weekly tips and warnings from the Pet Poison HELPLINE to make that job easier. As a veterinary technician with the Pet Poison HELPLINE she's going to help us all stay more on top of what's dangerous for our furry family members.

Pseudoephedrine / Phenylephrine

Its the time of year when some of us unfortunate enough to suffer from allergies begin using our allergy medications. These medications generally contain antihistamines, and some combination formulas might also include decongestants. While the antihistamine component is relatively harmless, decongestants such as pseudoephedrine or phenylephrine are poorly tolerated by dogs and cats. Very small quantities can seriously harm them.

Pseudoephedrine.jpg

A rapid heart rate is the first sign that you might expect if you witnessed toxicity, rapidly followed by an increased body temperature, disorientation, central nervous system stimulation, and seizures. Without medical care your pet can die. At the first inkling that your dog or cat has ingested these ingredients, call a poison control center immediately so that medical treatment recommendations can be made. Similar to most toxins, your veterinarian has a very good chance of bringing your pet back to perfect health if given the time to do so. Please do not wait for signs to develop! Your pets life could depend on it.

Contributions

Tip: Creating a profile and avatar takes just a minute and is a great way to participate in Dogster's community of people who are passionate about dogs.

blog comments powered by Disqus